Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS Morristown, TN

May 14, 1997Hancock County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 14, 1997, 7:59 PM EDT for Hancock County, Tennessee; Lee County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1997, 7:59 PM EDT (23:59 UTC)
Expired
May 14, 1997, 8:45 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 150003 RRA
SVRMRX
TNC067-VAC105-150045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
759 PM EDT WED MAY 14 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...HANCOCK COUNTY
 
 
IN SOUTHWEST VIRGINIA
 
   ...LEE COUNTY
 
A SEVERE THUNDERSTORM WILL MOVE ALONG THE LEE/HANCOCK COUNTY LINE. IT
WILL MOVE BETWEEN BLACKWATER AND SNEEDVILLE BY 820 PM EDT.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
HSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:51 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 14, 2:51 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
250 PM EDT WED MAY 14 1997

STILL CANNOT RULE OUT WDLY SCTD/SCTD CONVECTION ASSCTD WITH THE FNT
TNT.  STRONG SWLY WINDS CONTINUE TO SLOWLY INCREASE THE SFC DEWPOINTS
ALTHOUGH THEY ARE STILL NOTHING TO WRITE HOME ABOUT.  MOISTURE
CONVERGENCE WL ALSO CONTINUE INCREASING AS PER ADAP AND THE GRIDDED
FCST.  A FEW STORMS MAY CONTAIN SOME BRIEF GUSTY WINDS BUT THE THREAT
WL BE MINIMAL.

THE COLD FNT WL SWING THROUGH AFT MIDNIGHT.  THE WINDS WL STAY UP
ENOUGH BOTH AHEAD OF AND BEHIND THE FNT SO THAT LOWS WL BE MILDER THAN
THEY HAVE BEEN OVER THE PAST FEW NIGHTS.  PC SKIES THROUGH MIDNIGHT
AND THEN MOSTLY CLR WL BE THE RULE.  ANOTHER BREEZY DAY FOR THU.
STRONG CAA WL LKLY BE MODIFIED BY THE STRONG MAY SUN.  TEMPS WL STILL
BE 5 TO 10 DEGS COOLER THAN THIS AFTN'S HIGHS.  I THINK EVEN SW VA WL
BE TOO STABLE AND DRY TO SUPPORT EVEN A DIURNAL AFTN SHRA.  THE MAIN
COLD POOL ALOFT WL STILL BE TO THE NORTH OF SW VA.  INSTABILITY CU WL
LKLY BE ABOUT IT.

EXCEPT FOR SW VA AND THE NRN MTNS SKIES WL BE CLR AREAWIDE FOR THU
NIGHT.  RADIATIONAL COOLING WL BE HINDERED SOMEWHAT BY THE WINDS.
HOWEVER QUITE CHILLY READINGS ARE STILL EXPECTED.  THE BELOW NORMAL
BUT DRY TEMP REGIME CONTINUES ON FRI AS THE ERN TROUGH/WRN RDG
SYNOPTIC PATTERN HOLDS ON.  LOOKS LIKE BY THE WEEKEND THIS PATTERN WL
FINALLY BREAK DOWN AND WE CAN FINALLY ENJOY SOME WARM TEMPS.

GUIDANCE CLOSE THROUGHOUT AND GENERALLY ACCEPTED.

MB

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.